RECENT STUDIES have shown that liver damage associated with marked disturbances in hepatic pyrrole and porphyrin metabolism develop in mice that are fed large doses of the antifungal antibiotic griseofulvin.1,2 De Matteis and Rimington1 fed griseofulvin to albino mice and observed a prompt and significant rise in the fecal protoporphyrin and coproporphyrin excretion. Within a few days of continued griseofulvin administration, a porphyrialike syndrome was produced, characterized by a rise in urinary coproporphyrin, porphobilinogen, and δ-aminolevulinic acid, and later by increased protoporphyrin in the circulating red blood cells (RBC). On withdrawal of the drug, the porphyrin levels gradually returned to normal, and by two weeks after the last dose of the drug, essentially normal values were obtained.
Granick3 cultured chick-embryo liver cells on cover slips, and then added various chemicals known to produce acute porphyria in animals. He was able to demonstrate clearly that griseofulvin, in common
Berman A, Franklin RL. Precipitation of Acute Intermittent Porphyria by Griseofulvin Therapy. JAMA. 1965;192(11):1005–1007. doi:10.1001/jama.1965.03080240075027
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: